Your-Doctor
Multiple Choice Questions (MCQ)

Quiz Categories Click to expand

Category: Gastrointestinal, Nutrition and Genitourinary Disorders--->Stomach
Page: 1

Question 1#Print Question

A 65-year-old woman with a history of smoking and osteoarthritis is recovering well after a cosmetic plastic surgery procedure. On postoperative day 2 she has resumed her home medications including daily aspirin and is being prepared for discharge; however, she becomes newly hypotensive. She is transferred to the ICU with 1 L of normal saline infusing and a blood pressure of 92/60 mm Hg with heart rate 118 beats/min. She is pale, diaphoretic, and agitated. Her incision is clean and dry. Her laboratory test results on arrival to the ICU are notable for Hgb 6.5 mg/dL from 12 mg/dL, last checked two days prior. She then has an episode of hematemesis and her blood pressure drops to 70/40 mm Hg. Transfusion of packed red blood cells is initiated.

Which of the following is the MOST appropriate next step in management of this patient? 

A. STAT CT angiogram of the abdomen
B. Interventional radiology consultation for possible angioembolization
C. Urgent surgical exploration
D. Upper GI endoscopy
E. PRBC transfusion to Hgb ≥10 with no further intervention


Question 2#Print Question

A 25-year-old man is the unrestrained driver in a head-on motor vehicle collision. He arrives with a Glasgow Coma Score of 5 and is intubated in the trauma bay. CT head demonstrates skull fractures with subdural and subarachnoid hemorrhage requiring craniotomy. Postoperatively he is admitted to the ICU intubated and sedated. On postoperative day 6 his nurse notices that his orogastric tube aspirate has become red-brown with coffee-ground appearance.

What is the BEST way to avoid this complication?

A. Avoid prophylactic heparin
B. Avoid gastric tube placement
C. Administer an H2 blocker or proton pump inhibitor
D. Administer Helicobacter pylori treatment
E. Avoid enteral nutrition


Question 3#Print Question

A 65-year-old man with a history of hypertension, GERD, and chronic low back pain presents with vague chest pain. He takes oxycodone, gabapentin, and ibuprofen daily. He is admitted for observation and cardiac workup. EKG shows nonspecific T-wave changes and laboratory test results are unremarkable. On hospital day 2 he has:

  • sudden acute onset abdominal pain with temperature 100.5°F
  • heart rate 122/min
  • blood pressure 85/60 mm Hg
  • respiratory rate 30/min
  • SpO2 95% on room air

His abdomen is distended with tap tenderness and guarding on mild palpation in all four quadrants. Upright chest X-ray demonstrates free air under the diaphragm.

Which of the following is the MOST appropriate next step in management?

A. Repeat EKG and troponins
B. Obtain CT abdomen with IV and PO contrast
C. Place NGT and perform serial abdominal examinations
D. Consult gastroenterology for endoscopic evaluation
E. Consult surgery for exploratory laparotomy


Question 4#Print Question

A 55-year-old man with hypertension, anxiety, and type 1 diabetes mellitus recently adjusted his medication regimen and began taking clonidine. He presents now with abdominal pain and nausea. This has been associated with occasional episodes of emesis of gastric contents over the past few weeks. His weight is unchanged. His vital signs are within normal limits. On physical examination, his abdomen is distended with moderate tenderness in the epigastrium, but no rebound or guarding. His electrolytes are unremarkable and his finger stick glucose is 350 mg/dL. Upper endoscopy and CT scan show large amount of gastric contents with no evidence of mechanical obstruction.

In addition to reviewing his medication list, what is the BEST next step in caring for this patient? 

A. Nasogastric decompression
B. Dietary modification and optimization of glycemic control
C. PPI treatment
D. Percutaneous gastrostomy tube for venting
E. Surgical consultation for gastrojejunostomy




Category: Gastrointestinal, Nutrition and Genitourinary Disorders--->Stomach
Page: 1 of 1